Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 126, NWS Tallahassee, FL

December 9, 2004Calhoun County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Dec 9, 2004, 11:32 PM EST for Calhoun County, Georgia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 9, 2004, 11:32 PM EST (04:32 UTC)
Expired
Dec 10, 2004, 12:15 AM EST
In force
43 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Calhoun County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 9, 11:25 PM ESTTornado WatchSPC4 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 4.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2004-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1502 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2004-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1502 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
471 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
1.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 100432
SVRTAE
GAC037-100515-
/X.NEW.KTAE.SV.W.0013.041210T0432Z-041210T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1132 PM EST THU DEC 9 2004

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN SOUTHWEST GEORGIA
  THIS INCLUDES THE CITY OF MORGAN

* UNTIL 1215 AM EST

* AT 1128 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTHWEST OF MORGAN...AND MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEARY AND MORGAN BY 1140 PM EST...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.
PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN THE
LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS SPOTTED.

LAT...LON 3146 8477 3144 8464 3145 8452 3148 8444
      3161 8447 3162 8466

$$

23-MCNATT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 9, 9:45 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Dec 9, 9:45 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
945 PM EST THU DEC 9 2004

.SYNOPSIS...UPPER TROUGH OVER THE CENTRAL USA SHOWS EVERY SIGN OF
DEEPENING AS A STRONG UPPER JET DIVES SE OUT OF THE NRN PLAINS WITH
STRONG UPPER LEVEL CAA INTO THE TROUGH BASE. 01Z SURFACE ANALYSIS
SHOWED A FRONT EXTENDING ACROSS NRN GA INTO E CENTRAL AL...WITH
DEWPOINTS AT OR ABOVE THE UPPER 60S (F) OVER OUR CWFA S OF THE
BOUNDARY. LOCAL RADARS SHOW SCATTERED SHOWER OVER OUR CWFA...WITH
THUNDERSTORMS OVER OUR NRN GA ZONES. LAPS ANALYSIS SHOWS OUR WRN
ZONES REMAIN IN A REGION OF AROUND 1500 J/KG OF SURFACE BASED
CAPE...THANKS TO STEEP MID-LEVEL LAPSE RATES CAPPING THIS MOIST
AIRMASS. THE 10/00Z TLH SOUNDING INDICATED AN IMPRESSIVE 19 DEGREE
C LAPSE RATE IN THE 700-500MB LAYER.

&&

.SHORT TERM...TONIGHT.
BASED ON CURRENT RADAR TRENDS...HAVE RAISED POPS. MADE MINOR
ADJUSTMENTS TO WINDS BASED ON LATEST RUC GUIDANCE.

&&

.MARINE...LATEST RUC GUIDANCE SUGGEST WE WILL BE CLOSE TO SCA WIND
CRITERIA LATER TONIGHT. BUOYS ARE CURRENTLY IN THE MARGINAL SCEC
RANGE. GIVEN THE EXPECTED BORDERLINE CONDITIONS...HAVE LEFT THE
CURRENT FORECAST AS IS WITH SCA HIGHLIGHTS FOR THE WRN ZONES ONLY.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...SMALL CRAFT ADVISORY GMZ750-770.

&&

TJT
Hazardous weather outlook, Dec 9, 5:31 AM EST, 18 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
531 AM EST THU DEC 9 2004

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-101100-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
531 AM EST THU DEC 9 2004

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...
A DEVELOPING LOW PRESSURE SYSTEM OVER THE LOWER MISSISSIPPI VALLEY
WILL HEAD NORTHEASTWARD TODAY...BRINGING ITS TRAILING COLD FRONT
TOWARDS OUR REGION THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS WILL DEVELOP OUT AHEAD OF THE FRONT
TODAY...AND SOME OF THESE STORMS WILL BE STRONG. ISOLATED SEVERE
THUNDERSTORMS ALSO CANNOT BE RULED OUT...ESPECIALLY OVER EXTREME
SOUTHEAST ALABAMA AND THE WESTERN FLORIDA PANHANDLE.

.DAYS TWO THROUGH SEVEN...
THIS COLD FRONT WILL MOVE THROUGH THE REGION LATE TONIGHT AND FRIDAY
MORNING...WITH MUCH COOLER AND DRIER AIR TO FOLLOW FOR THE WEEKEND.
AFTER A SECONDARY DRY COLD FRONT MOVES THROUGH ON MONDAY OR
TUESDAY...THE STAGE WILL BE SET FOR THE POSSIBILITY OF THE FIRST
WIDESPREAD FREEZE OF THE SEASON ON WEDNESDAY OR THURSDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...
SOME OF THESE STORMS MAY APPROACH SEVERE LIMITS...AND SPOTTER
ACTIVATION MAY BE REQUIRED LATER TODAY.

.RIP CURRENTS...
...THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE FLORIDA
BIG BEND AND PANHANDLE BEACHES...

WIND...WAVE...AND TIDAL CONDITIONS SUPPORT STRONGER AND MORE
FREQUENT RIP CURRENTS TODAY. ONLY EXPERIENCED SWIMMERS SHOULD
CONSIDER ENTERING THE WATER.

A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO
DEEPER WATER.

IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE
BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO
SHORE OUTSIDE THE NARROW CURRENT.

ALWAYS HEED THE ADVICE OF THE BEACH PATROL AND LOCAL OFFICIALS. WATCH
YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS...JETTIES...AND
UNGUARDED BEACHES.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

17-GOULD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 11:18 PM ESTSevere Thunderstorm WarningTAEEarly42 min
Dec 9, 11:57 PM ESTSevere Thunderstorm WarningTAEDougherty, Lee, Worth48 min
Dec 10, 2:18 AM ESTTornado WarningTAEColquitt27 min
Dec 10, 2:45 AM ESTSevere Thunderstorm WarningTAEBerrien, Colquitt, Cook, Tift45 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.